Kansas, 2010

Damaging Wind and Lightning Strike in Kansas, July 6, 2010

July 6, 2010 · NWS SGF · 2 events in 1 county or zone

The remnants of a weak tropical circulation over Louisiana spread deep moisture into the Ozarks. This interacted with a stalled front and numerous outflow boundaries which produced persistent, heavy rain producing, thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The remnants of a weak tropical circulation over Louisiana spread deep moisture into the Ozarks. This interacted with a stalled front and numerous outflow boundaries which produced persistent, heavy rain producing, thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 6, 5:16 AM CST, 44 minutes earlier.

Area forecast discussion, Jul 6, 5:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT TUE JUL 6 2010

...UPDATE TO AVIATION...

.DISCUSSION...

TOUGH FORECAST FOR THE NEXT SEVEN DAYS AS MODELS CONTINUE TO
STRUGGLE WITH THE SYNOPTIC SCALE. THIS DOES NOT BODE WELL FOR THE
SMALLER SCALE...WHICH WILL PLAY A BIG PART IN PRECIPITATION
CHANCES THROUGH THE END OF THE WEEK. MESOSCALE TYPE FEATURES WILL
BEST BE ASSESSED IN THE 12 TO 24 HOUR PERIOD. THE LARGE SCALE
PATTERN WILL UNDERGO CHANGES OVER THE NEXT FIVE DAYS. LONG WAVE
CHARTS CONTINUE TO ADVERTISE INCREASING POSITIVE HEIGHT ANOMALIES
JUST OFF THE WEST COAST. THIS WILL TEND TO VEER THE UPPER LEVEL
FLOW FROM SOUTHWESTERLY TO WEST NORTHWESTERLY BY THE WEEKEND. POPS
WERE THE MAIN FORECAST CONCERN...BUT TEMPERATURES WILL BE NO
PICNIC EITHER AS CLOUDS AND PRECIPITATION WILL HAVE BIG IMPACTS.

CURRENTLY...WATER VAPOR IMAGERY AND THE REGIONAL PROFILER NETWORK
INDICATE A SHEAR AXIS EXTENDING FROM NORTHEASTERN KANSAS INTO
CENTRAL OKLAHOMA. WE HAVE SEEN SCATTERED CONVECTION IN THIS
CORRIDOR OVERNIGHT...PARTIALLY AIDED BY WEAK PRESSURE ADVECTION
AND FAVORABLE POSITIONING OF AN UPPER LEVEL JET STREAK. THE
ATMOSPHERE REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES AT
OR ABOVE TWO INCHES. VALUES DROP OFF VERY QUICKLY ONCE YOU GET
INTO SOUTHEASTERN MISSOURI. TALL AND SKINNY CAPE IS
PRESENT...MAKING FOR VERY EFFICIENT RAINFALL PRODUCERS.

NOT EXPECTING HUGE CHANGES IN THE OVERALL SENSIBLE WEATHER FOR THE
NEXT 24 HOURS. A SYNOPTIC SCALE FRONT WILL REMAIN WEST OF THE
REGION ACROSS CENTRAL KANSAS. ALTHOUGH HEATING TODAY MAY BE
SOMEWHAT SLOWED BY CLOUD COVER...STILL EXPECT TEMPERATURES TO WARM
ENOUGH FOR CONVECTIVE TEMPERATURES TO BE APPROACHED. THEREFORE
EXPECT MORE SHOWER ACTIVITY AROUND. MAY SEE SHOWERS A BIT MORE
WIDESPREAD ACROSS THE WEST CLOSER TO THAT SHEAR AXIS.

ONE CHANGE THAT WILL BEGIN TO TAKE PLACE IS A SHIFT IN MOISTURE
TRANSPORT. TRAJECTORIES WILL SHIFT FROM SOUTHWESTERLY TO
SOUTHEASTERLY ONCE WE GET INTO WEDNESDAY. MAY NEED TO WATCH FOR A
FEW PRESSURE ADVECTION SHOWERS TONIGHT. MEANWHILE...SHORT WAVE
ENERGY WILL BEGIN TO TRAVERSE EAST ACROSS THE NORTHERN PLAINS ON
WEDNESDAY. THIS WILL SUPPORT THAT FRONT ACROSS CENTRAL KANSAS
BEGINNING TO NUDGE EAST. THAT TEMPORARY SHIFT IN MOISTURE
TRAJECTORY MAY THEN COME INTO PLAY AS IT INTERSECTS FAVORABLY WITH
THAT FRONT. WILL HAVE TO WATCH THIS CLOSELY FROM WEDNESDAY NIGHT
INTO AT LEAST THURSDAY FOR POSSIBLE HEAVY RAINFALL POTENTIAL.

CONTINUE TO PREFER SLOWER MOVEMENT OF THAT FRONT AS THE MAIN
SYNOPTIC ENERGY/HEIGHT FALLS REMAIN TO OUR NORTH. THEREFORE KEPT
CHANCE POPS GOING THROUGH AT LEAST FRIDAY. BOTH THE 00Z GFS AND
ECMWF PUSH THE FRONT TO AT LEAST INTERSTATE 40 BY THE WEEKEND.
ALTHOUGH VEERING UPPER LEVEL FLOW SUPPORTS THIS PROGRESSION...
CLIMATOLOGY DOES NOT. MAINTAINED LOW POPS ACROSS SOUTHERN MISSOURI
FOR NOW. DO NOT SEE A BIG TEMPERATURE DIFFERENCE BEHIND THE
FRONT...BUT DEW POINTS SHOULD COME DOWN SOME. GENERALLY FOLLOWED
VERY CLOSE TO MODEL CONSENSUS FOR TEMPERATURES.

SCHAUMANN

&&

.AVIATION...

12Z TAFS...

RATHER MESSY AVIATION FORECAST TODAY...WITH MAIN CONCERN BEING
CHANCES FOR SHRA/TSRA THROUGHOUT THE DAY.

SCATTERED SHRA/TSRA ONGOING THIS MORNING...BUT WITH VERY LITTLE IN THE WAY
OF A FOCUSING MECHANISM AT THE SURFACE...WILL BE PARTICULARLY
DIFFICULT TO PIN DOWN EXACT TIMING OR STRENGTH OF CONVECTION AT
ANY GIVEN TERMINAL THROUGHOUT THE DAY. EXPECT THIS TREND TO
CONTINUE AS DIURNAL DESTABILIZATION TAKES PLACE THROUGHOUT THE
DAY TODAY...SO HAVE JUST MAINTAINED VCTS MENTION THROUGH THE DAY
TO ACCOUNT FOR UNCERTAIN CHANCES. ANY SITE THAT DOES EXPERIENCE
TSRA CAN EXPECT A DROP INTO MVFR CIGS AND VIS...AND THE CHANCE FOR
PERIODS OF IFR IN THE AREAS OF HEAVIEST CONVECTION.

OTHERWISE TODAY...WEAK SURFACE FLOW SHOULD KEEP WINDS OUTSIDE OF
SHRA/TSRA LIGHT AND SOUTHERLY...AND SHOULDN'T HAVE ANY SIGNIFICANT
EFFECT ON OPERATIONS. FOR TONIGHT...FEW TO SCATTERED SHRA/TSRA MAY
REMAIN POSSIBLE THIS EVENING AND OVERNIGHT...OTHERWISE EXPECT VFR
CONDITIONS.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 6, 4:27 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT TUE JUL 6 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
527 AM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXTREME HEAT RISK FOR HEAT INDICES IN THE MIDDLE TO
  UPPER 90S.

DISCUSSION...

  RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY
  AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. RAINFALL WILL
  TEND TO BE MORE WIDESPREAD WEST OF A NEVADA TO JOPLIN LINE...
  WHERE THERE IS A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S ARE
  EXPECTED ACROSS MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
  FOR MUCH OF THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS
  WILL BE FROM WEDNESDAY THROUGH FRIDAY AS A FRONT SLOWLY
  CROSSES THE REGION. LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE...WITH A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S CAN BE
  EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Bourbon

When
July 6, 6:00 AM CST
Where
Bourbon County, 1.76 mi SW of Marmaton
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.810, -94.850

Lightning struck power lines near the intersection of 140th Street and Jayhawk Road and caused brief power outages.

Thunderstorm Wind, Bourbon

When
July 6, 6:00 AM CST
Where
Bourbon County, 1.49 mi SSW of Redfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.810, -94.890

Several power poles were downed near the intersection of 140th Street and Jayhawk Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248398, 248399.